MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Entrapment of Device (1212); Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: clinical products advisor pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a patient required a nester platinum embolization microcoil for a left varicocele embolization procedure.While trying to deploy the coil through the catheter, the operator was unable to push the coil and it failed to deploy.Half of the coil extended out of the distal tip of the catheter.The catheter and coil were removed.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.D10 ¿ product received on: 16jul2020.Investigation ¿ evaluation.A representative from (b)(6) hospital informed cook of an incident involving a nester platinum embolization microcoil.On (b)(6) 2020 during a left varicocele embolization procedure, the coil was unable to be fully pushed out from the catheter.Half of the coil exited the distal tip of the catheter.Before the failure occurred, the physician successfully deployed four other cook nester microcoils.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device, as well as a visual inspection, were conducted during the investigation.The complainant returned one coil to cook for investigation.Physical examination of the returned device showed one elongated coil that measured 10cm.A weld ball was located on one side of the coil and the other side was clean cut.Due to the damage of the returned device, physical dimensions could not be taken.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The product labeling and instructions for use (ifu) were reviewed for information related to reported failure.Relevant sections include: warnings: "if difficulties occur when deploying the embolization coil, withdraw the wire guide, coil and angiographic catheter simultaneously as a unit.¿.Precautions: -¿if using a.018 inch micronester embolization coil, ensure that the delivery catheter has an internal diameter (id) between.018 and.025 inch.¿.Instructions for use: "2.Firmly grasp the loading cartridge between thumb and forefinger.Introduce the metal end of the loading cartridge into the base of the catheter hub.Lock loading cartridge onto catheter hub by turning luer lock adapter clockwise.3.Maintaining position of the cartridge, advance the stiff portion of the wire guide into the loading cannula.Push the coil into the first 20 to 30 cm of the angiographic catheter.Remove the wire guide and loading cartridge.4.With the flexible tip of the wire guide, advance the embolization coil to the tip of the catheter.Verify position of the angiographic catheter prior to deployment.5.Deploy the coil by advancing the wire guide past the tip of the catheter.".The device history record (dhr) was also reviewed.The dhr revealed no related nonconformances.A complaints database search was also conducted for the final lot and no additional complaints were found.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no related nonconformances and no additional complaints from the same lot, it was concluded that there is no evidence that nonconforming product exists in house or in field.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.It was reported during the procedure the coil could not be fully pushed out from the catheter.The coil was returned elongated.It is possible that unknown procedural issues led to the failure.The coil could have become stuck on the guidewire somehow, which could have caused it to unravel in the catheter and become stuck.If forceps were used to remove the coil from the catheter, this could of also caused it to elongate.Based on the information provide, visual inspection of the returned product, and results of the investigation, it was concluded that the cause is traced to a component failure without a manufacturing or design defect.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: b5, d11 ¿ concomitant medical products: terumo 2.7fr progreat microcatheter, four 018" nester microcoils.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 23jun2020: the operator deployed four cook nester microcoils successfully prior to the failure of the complaint coil.

Brand Name
NESTER PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10168148
Report Number1820334-2020-01152
Device Sequence Number13978528
Product Code KRD
UDI-Device Identifier00827002269903
UDI-Public(01)00827002269903(17)241204(10)10165151
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2024
Device Model NumberN/A
Device Catalogue NumberMWCE-18-14-8-NESTER
Device Lot Number10165151
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2020
Initial Date Received by Manufacturer 06/16/2020
Supplement Date Received by Manufacturer06/23/2020
07/24/2020
Initial Report FDA Received Date06/18/2020
Supplement Report FDA Received Date07/13/2020
07/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.; TERUMO PROGREAT MICROCATHETER